Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 21, 2020, 4:34 PM EDT for McIntosh County, Georgia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 4:34 PM EDT (20:34 UTC)
- Expired
- May 21, 2020, 5:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 113 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:11 PM EDT | TSTM WND DMG | 1 Wsw Pine Harbor, GA | WARNING POINT REPORTED TREE DOWN ON POWERLINE ON FAIRHOPE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
The text
As transmitted.
830
WUUS52 KCHS 212034
SVRCHS
GAC191-212130-
/O.NEW.KCHS.SV.W.0032.200521T2034Z-200521T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
434 PM EDT Thu May 21 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
McIntosh County in southeastern Georgia...
* Until 530 PM EDT.
* At 434 PM EDT, a severe thunderstorm was located over Everett,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Darien, Jones, Wolf Island, Harris Neck, Eulonia, Valona, Little
Saint Simons Island, South Newport, Cox, Meridian, Townsend,
Crescent, Carnigan, Shellman Bluff and Pine Harbor.
This warning includes I-95 in Georgia between mile markers 50 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
3145 8162 3147 8161 3150 8165 3166 8145
3164 8143 3164 8123 3160 8119 3156 8118
3159 8115 3151 8115 3135 8124 3131 8122
3129 8123
TIME...MOT...LOC 2034Z 243DEG 31KT 3140 8161
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
217
WWUS52 KCHS 212051
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
451 PM EDT Thu May 21 2020
GAC191-212130-
/O.CON.KCHS.SV.W.0032.000000T0000Z-200521T2130Z/
McIntosh GA-
451 PM EDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR MCINTOSH COUNTY...
At 451 PM EDT, severe thunderstorms were located along a line
extending from Cox to near Valona, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Darien, Jones, Wolf Island, Harris Neck, Eulonia, Valona, Little
Saint Simons Island, South Newport, Cox, Meridian, Townsend,
Crescent, Carnigan, Shellman Bluff and Pine Harbor.
This warning includes I-95 in Georgia between mile markers 50 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
3145 8162 3147 8161 3150 8165 3166 8145
3164 8143 3164 8123 3160 8119 3156 8118
3159 8115 3151 8115 3135 8124 3131 8122
3129 8123
TIME...MOT...LOC 2051Z 239DEG 17KT 3144 8158 3147 8130
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:31 PM EDT, 3 minutes earlier.
Area forecast discussion, May 21, 4:31 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Charleston SC 431 PM EDT Thu May 21 2020 .SYNOPSIS... A weak frontal system will remain across the area through Friday. A ridge of high pressure will build over the area this weekend. A cold front will drop through the area Sunday night followed by high pressure for much of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Through Sunset: Radar indicates two main batches of convection, one across portions of the Charleston Tri-County, moving to the NE, and the second approaching the Altamaha River area from the south. SPC Mesoscale Analysis shows MLCAPEs approaching ~2,000 J/kg in some of these locations, which these storms are feeding off of. They're also being aided by some differential heating and the sea breeze. DCAPEs aren't overly impressive, but marginally severe wind gusts can't be ruled out. The flooding threat appears limited because the storms are moving at a decent speed. Tonight: A mid-level cut-off low centered over the TN Valley in the evening will move towards the OH Valley overnight. At the surface, weak low pressure across inland SC this evening will shift to the NE overnight. Meanwhile, a weak stationary front should reside along our coastal counties. Models disagree a bit on the convective potential. The synoptic models show more coverage/intensity and the CAMs generally show less. Given how things evolved during the daylight hours, we leaned towards a blend of the two, which equates to chance POPs across the Charleston Tri-County and our southern GA counties this evening, with POPs trending downward overnight. Lows are forecasted to be in the 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... A closed mid/upper lvl low will continue to lift north across the Ohio River Valley Friday, then toward the Northeast United States Saturday, before shifting off the coast early next week. As this feature shifts further away from the region, sfc low pressure near the area will lift north and away from the region across the Mid- Atlantic states early weekend, then shift offshore late Saturday into Sunday. The pattern suggests a slightly more quiet period in regards to convective activity across the area this weekend while conditions warm under gradual ridging aloft. However, ample moisture (PWATs around 1.6 inches) along with strong diabatic heating will continue to support moderate instability across the area and the potential for few to scattered showers and thunderstorms each day. Greatest thunderstorm coverage should occur across Southeast South Carolina Friday afternoon and Saturday afternoon, then across most inland areas Sunday afternoon/evening well ahead of a sfc cold front approaching from the north/northwest late. High temps should range in the upper 80s to lower 90s Friday (warmest across Southeast Georgia), then lower 90s for most locations away from the coast Saturday and Sunday. Overnight lows should be mild, dipping into the upper 60s/lower 70s away from the immediate coast. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A back door cold front will drop through late Sunday night and Monday, followed by slightly cooler and drier high pressure from the north. A few showers or thunderstorms could accompany the front. Then, the next chance for precip will be late week when a coastal trough potentially develops. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... 18Z TAFs: Surface observations and satellite imagery indicate areas of MVFR due to stratus. As they lift and/or SCT out, this will lead to improvements at both TAF sites. However, radar shows convection along portions of our area. It appears more likely to bring impacts to CHS, so we'll amend as necessary. Conditions improve this evening as the convection wanes, with light SW winds and VFR ceilings into Friday. Extended Aviation Outlook: Brief flight restrictions are possible, mainly at the CHS terminal Friday due to thunderstorms, then potentially Sunday at both CHS and SAV terminals due to thunderstorms associated with an arriving cold front late. Otherwise, VFR conditions are expected. && .MARINE... Tonight: Weak low pressure across inland SC this evening will shift to the NE overnight. Meanwhile, a weak stationary front should reside just inland. The surface pressure gradient should remain weak, leading to winds generally from the SW. Swells from the remnants of Arther will continue, with periods ~14 seconds. Seas will be in the 3-4 ft within 20 nm, with 6 ft seas beyond 40 nm from our GA shore. Hence, A Small Craft Advisory is in effect for AMZ374. Friday through Tuesday: A Small Craft Advisory will likely be ongoing across offshore Georgia waters into late Friday morning, mainly due to 6 ft seas associated with long-period swells. Otherwise, southerly flow at or below 10-15 kt will continue this weekend and into Sunday while seas subside to 2-4 ft. By Sunday night, northeast flow upwards to 15-20 kt develops behind a cold front and then persists through early next week as high pressure builds across the area. Seas should also slowly build up to 3-5 ft heading into the middle of next week, highest across offshore Georgia waters. Rip Currents: Long period swell from the remnants of Arthur along with astronomical influences from the New Moon are generating a Moderate Risk for rip currents at all of our beaches today and Friday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...Small Craft Advisory until 2 PM EDT Friday for AMZ374. && NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, May 21, 3:51 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 351 PM EDT Thu May 21 2020 GAZ117-119-139-141-SCZ048>051-222000- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 351 PM EDT Thu May 21 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-222000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 351 PM EDT Thu May 21 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 21, 10:50 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND DMG BURROUGHS 31.98N 81.25W
05/20/2020 CHATHAM GA EMERGENCY MNGR
A TREE WAS REPORTED DOWN ACROSS THE ROADWAY OF CHEVIS
ROAD NEAR B BUTLER ROAD.
&&
EVENT NUMBER CHS2000336Local storm report, May 21, 11:16 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1116 AM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 1 SSE SAVANNAH 32.04N 81.08W
05/20/2020 CHATHAM GA EMERGENCY MNGR
A TREE WAS REPORTED DOWN ACROSS THE ROADWAY ON HARRY S
TRUMAN PARKWAY NEAR 52ND STREET.
&&
EVENT NUMBER CHS2000337Local storm report, May 21, 2:05 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 2 NE WADMALAW ISLAND 32.70N 80.15W
05/20/2020 CHARLESTON SC NWS EMPLOYEE
A TREE WAS REPORTED DOWN ON BEARS BLUFF ROAD NEAR
ALBERS LANE.
&&
EVENT NUMBER CHS2000338Special weather statement, May 21, 3:55 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
355 PM EDT Thu May 21 2020
SCZ045-052-212045-
Inland Berkeley-Tidal Berkeley-
355 PM EDT Thu May 21 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 354 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lambert to 7
miles west of Huger, and moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
Jamestown, Shulerville and Huger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3337 7980 3338 7979 3332 7974 3332 7970
3330 7966 3327 7956 3325 7953 3323 7946
3315 7952 3316 7956 3313 7964 3302 7973
3294 7985 3300 8006 3340 7986
TIME...MOT...LOC 1954Z 215DEG 30KT 3335 7963 3308 7993The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:18 PM EDT | Special Weather Statement | CHS | Bryan | 27 min |
| May 20, 8:32 PM EDT | Areal Flood Advisory | CHS | Liberty, Long | 2 hr |
| May 20, 8:45 PM EDT | Special Weather Statement | CHS | Bryan | 30 min |
| May 20, 10:58 PM EDT | Special Weather Statement | CHS | Bryan | 32 min |
| May 20, 11:06 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Effingham | 54 min |
| May 20, 11:40 PM EDT | Special Weather Statement | CHS | Chatham | 35 min |
| May 21, 5:28 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Liberty, McIntosh | 62 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.